Alert archive / Virginia / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Blacksburg, VA

April 16, 201023 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Apr 16, 2010, 1:04 PM EDT for 23 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2010, 1:04 PM EDT (17:04 UTC)
Expired
Apr 16, 2010, 8:00 PM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA
All 31 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 26 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WWUS81 KRNK 161704
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT FRI APR 16 2010

...LOW HUMIDITY LEVELS AND STRONG WEST WINDS WILL CAUSE RED FLAG
CONDITIONS THROUGH EARLY THIS EVENING...

.STRONG DOWNSLOPING WEST WINDS AHEAD OF AN APPROACHING COLD FRONT
WILL COMBINE WITH VERY WARM TEMPERATURES TO CREATE DANGEROUS FIRE
CONDITIONS THROUGH LATER TODAY. RELATIVE HUMIDITY LEVELS WILL DROP
TO BELOW 20 PERCENT IN MANY LOCATIONS WITH SUSTAINED WEST WINDS AT
15 TO 25 MPH WITH GUSTS TO 30 MPH.

VAZ007-009>020-022>024-032>035-WVZ042>045-170000-
/O.NEW.KRNK.FW.W.0003.100416T1704Z-100417T0000Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
104 PM EDT FRI APR 16 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT CAN BE EXPECTED
THIS AFTERNOON. THIS IN CONJUNCTION WITH STRONG WESTERLY WINDS AND
DRY FUELS WILL LEAD TO HIGH FIRE DANGER INTO EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
392 
WWUS81 KRNK 161755 AAA
RFWRNK

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT FRI APR 16 2010

...LOW HUMIDITY LEVELS AND STRONG WEST WINDS WILL CAUSE RED FLAG
CONDITIONS THROUGH EARLY THIS EVENING...

.STRONG DOWNSLOPING WEST WINDS AHEAD OF AN APPROACHING COLD FRONT
WILL COMBINE WITH VERY WARM TEMPERATURES TO CREATE DANGEROUS FIRE
CONDITIONS THROUGH LATER TODAY. RELATIVE HUMIDITY LEVELS WILL
DROP TO BELOW 20 PERCENT IN MANY LOCATIONS WITH SUSTAINED WEST
WINDS AT 15 TO 25 MPH WITH GUSTS TO 30 MPH.

NCZ001>003-018-019-170000-
/O.EXA.KRNK.FW.W.0003.000000T0000Z-100417T0000Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
155 PM EDT FRI APR 16 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT CAN BE
EXPECTED THIS AFTERNOON. THIS IN CONJUNCTION WITH STRONG WESTERLY
WINDS AND DRY FUELS WILL LEAD TO HIGH FIRE DANGER INTO EARLY THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

VAZ007-009>020-022>024-032>035-WVZ042>045-170000-
/O.CON.KRNK.FW.W.0003.000000T0000Z-100417T0000Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
155 PM EDT FRI APR 16 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT CAN BE
EXPECTED THIS AFTERNOON. THIS IN CONJUNCTION WITH STRONG WESTERLY
WINDS AND DRY FUELS WILL LEAD TO HIGH FIRE DANGER INTO EARLY THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
613 
WWUS81 KRNK 170000
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT FRI APR 16 2010



NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
170100-
/O.EXP.KRNK.FW.W.0003.000000T0000Z-100417T0000Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
800 PM EDT FRI APR 16 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING. 

WEST WINDS WILL WEAKEN THIS EVENING. HUMIDITIES ARE EXPECTED TO
RECOVER INTO THE 60S AND 70S OVERNIGHT. THERE COULD SOME SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE MOUNTAINS THIS EVENING ALONG
THE FRONT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Apr 16, 9:54 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 16, 9:54 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 AM EDT FRI APR 16 2010

.SYNOPSIS...
HIGH PRESSURE WILL BE CENTERED OVER THE SOUTHEAST UNITED STATES
TODAY WHILE A COLD FRONT MOVES SOUTHEAST FROM THE GREAT LAKES
INTO THE OHIO VALLEY. THE COLD FRONT WILL PASS THROUGH THE
MID ATLANTIC REGION TONIGHT...FOLLOWED BY COOL HIGH PRESSURE
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MADE A FEW TWEAKS TO REFLECT A VERY RAPID TEMPERATURE RISE THIS
MORNING AS SHALLOW INVERSION LAYER IS QUICKLY BROKEN. DEW POINTS
ACROSS MOST OF THE BLACKSBURG FORECAST AREA ALSO HAD TO BE ADJUSTED
UPWARDS FROM THAT FORECASTED EARLIER FOR THE SAME TIME FRAME.

HOWEVER...MESONET SITES ACROSS THEN HIGHER ELEVATIONS STILL SHOWING
DEW POINTS IN THE UPPER 30S TO LOWER 40S...AND AS SURFACE HEATING
AND MOMENTUM TRANSFER INCREASES...EXPECT THIS DRIER AIR TO MIX BACK
DOWN TO SURFACE...RESULTING IN ANOTHER DAY OF LOW RELATIVE HUMIDITIES.
SEE FIRE WEATHER SECTION FOR EXPECTED IMPACT. OTHERWISE...NO
CHANGES MADE TO GRIDS FOR THE REST OF THE DAY.

PREVIOUS DISCUSSION...
UNSEASONABLY WARM WEATHER EXPECTED TODAY AS WARM WESTERLY
FLOW INCREASES AHEAD OF APPROACHING OHIO VALLEY COLD FRONT...85H
TEMPS AROUND +16 DEG C. ADIABATIC WARMING AND DRYING WILL TAKE
PLACE ALONG AND EAST OF THE BLUE RIDGE...FURTHER INCREASING THE
SENSIBLE HEATING AND RESULTING IN A VERY WARM DRY AFTERNOON. THERE
IS AN ISOLATED RISK OF THUNDERSTORMS DURING THE AFTERNOON OVER THE
MOUNTAINS...BUT CONFIDENCE OF ANY PCPN IS LOW UNTIL THE ARRIVAL
OF THE COLD FRONT TONIGHT.

WESTERLY WINDS WILL GRADUALLY INCREASE IN SPEED TODAY. THIS WILL
RESULT IN EXCELLENT DRYING CONDITIONS EAST OF THE BLUE RIDGE.
ANTICIPATING RH MINS BETWEEN 20-30 PERCENT THIS AFTERNOON.

STAYED CLOSE TO THE WARMER GUIDANCE FOR HIGH TEMPERATURES...AT
LEAST 15 DEGREES ABOVE NORMAL. THE COMBINATION OF THE VERY WARM
TEMPS...LOW RH...AND INCREASING WIND POSE A SIGNIFICANT THREAT TO
WILDFIRE INTERESTS. SEE OUR FIRE WEATHER DISCUSSION FOR DETAILS
ON THE ENHANCED FIRE THREAT.

THE COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA
TONIGHT...REACHING INTERSTATE 64 AROUND MIDNIGHT...THEN SOUTH TO
ALONG THE VA/NC BORDER BY DAYBREAK SATURDAY. AS THE FRONT
APPROACHES AND PASSES THROUGH THE AREA LOOK FOR AN INCREASE IN
CLOUDINESS WITH THREAT FOR SHOWERS AND THUNDERSTORMS. PER THE
CONTINUATION OF THE STRONG WESTERLY FLOW AHEAD OF THE FRONT...LOW
LEVEL CONVERGENCE WILL BE MAINLY LIMITED TO THE FRONTAL BOUNDARY
AND THEN PRIMARILY IN THE MOUNTAINS. THE RESULTANT DOWNSLOPE FLOW
ON THE EAST SIDE OF THE MOUNTAINS WILL LIKELY LIMIT THE EASTERN
EXTENT OF THE SHOWER ACTIVITY...THE SHOWERS DISSIPATING AS THEY
PASS OVER THE MOUNTAINS.

UP TO A QUARTER INCH OF QPF IS POSSIBLE OVER WV...THE MODELS
CURTAILING THIS NUMBER TO NEAR NOTHING ALONG AND EAST OF THE BLUE
RIDGE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
COLDER WEATHER HEADING OUR WAY FOR THE WEEKEND. THE COLD FRONT WILL
CONTINUE ITS MARCH EAST SATURDAY. KEPT THE LIGHT POPS IN THE WEST
SATURDAY MORNING...AS WEAKENING SHOWERS MAY BE LINGERING MAINLY IN
THE NW NC MTNS. IT WILL BECOME WINDY SATURDAY MORNING WITH 6 HR
PRESSURE RISES AROUND 5 MILLIBARS BEHIND THE FRONT INDICATING FAIRLY
STRONG SUBSIDENCE...AND A LOW LEVEL JET OF 40 KNOTS. A WIND ADVISORY
MAY BE NEEDED FOR THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE...BUT
AT THIS TIME COVERAGE APPEARS LIMITED.

HIGH TEMPERATURES SATURDAY WILL BE CHALLENGE...AS THE COLD ADVECTION
JUST GETS GOING ACROSS NW NC AND SOUTHSIDE VA DURING THE
MORNING...AND THERE WILL BE A WARM START. PLAYED HIGHS SATURDAY
FROM THE LOWER 50S IN THE NORTHWEST TO THE LOWER 70S IN SOUTHSIDE.

UPPER LOW MOVES SLOWLY ACROSS THE GREAT LAKES AND INTO NEW ENGLAND
SATURDAY NIGHT AND SUNDAY...AND MODELS HAVE A STRONG WAVE ROTATING
AROUND THE UPPER LOW AND MOVG THRU THE CENTRAL APPLNS LATE SATURDAY
NIGHT AND SUNDAY. THIS MAY GENERATE SOME SHOWERS IN UPSLOPE AREAS OF
THE MTNS. IT MAY BE COLD ENOUGH FOR A SNOW SHOWER/SNOW FLURRIES
SUNDAY MORNING IN THE NORTHWEST. WITH COLD AIR MOVING IN LATE
SATURDAY NIGHT INTO SUNDAY...THERE IS A THREAT OF SOME FREEZING
TEMPERATURES IN THE HIGH ELEVATIONS OF THE MTNS. WILL HIGHLIGHT THIS
POTENTIAL IN THE HWO.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE LONG TERM WEATHER PATTERN FOR SUNDAY NIGHT THROUGH THURSDAY
CONTINUES TO LOOK DRY....WITH A COOL START SUNDAY NIGHT...THEN A
GRADUAL WARMING TREND TO NEAR NORMAL TEMPERATURES BY THURSDAY. A
DEEP CLOSED UPPER LOW PRESSURE SYSTEM ALONG THE NEW ENGLAND COAST
SUNDAY NIGHT WILL ONLY GRADUALLY MOVE EASTWARD AND FURTHER OFF
SHORE. THIS WILL KEEP A STRONG CANADIAN SFC HIGH PRESSURE RIDGING
SOUTHWARD INTO THE EASTERN U.S. THERE MAY STILL BE SOME UPSLOPE
CLOUDS...POSSIBLY LIGHT PRECIPITATION...IN THE MTNS SUNDAY NIGHT
WITH CONTINUED STRONG COLD ADVECTION. WINDS WILL BE UP...SO FROST IS
NOT EXPECTED...BUT SFC TEMPS IN THE MTNS WILL LIKELY BE AROUND
FREEZING SUNDAY NIGHT- ESPECIALLY THE HIGHER ELEVATIONS. BEGINNING
MONDAY...LOOKS LIKE A DRY AIR MASS OVER THE AREA...AND LARGE SCALE
SUBSIDENCE FOR THE AREA INTO WEDNESDAY. MONDAY NIGHT WILL BE A
BETTER RADIATIONAL COOLING NIGHT...AND THERE WILL BE SOME THREAT OF
FROST EARLY TUESDAY MORNING...EVEN IN THE PIEDMONT AREAS. THERE ARE
WEAK WAVES IN THE NW FLOW ALOFT TUESDAY AND WEDNESDAY...BUT THE
AIR MASS LOOKS TOO DRY FOR THESE TO PRODUCE ANY PRECIPITATION.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
ASIDE FROM A THIN LAYER OF MOISTURE NEAR 120KFT WHICH MAY RESULT
IN SOME PATCHY ACCAS THIS MORNING...SKIES TODAY SHOULD BE MOSTLY
CLEAR. WESTERLY WINDS ARE ON THE INCREASE HOWEVER. THIS WILL
LIKELY RESULT IN SOME MOUNTAIN WAVE TURBULENCE PER CROSS BARRIER
FLOW.

AS WE PROGRESS THROUGH THE DAY...PRIMARILY AFTER 18 UTC...HIGH
BASED CU WILL DEVELOP...BASES AOA 7KFT.  THIS LAYER OF MOISTURE
WILL INCREASE AS A COLD FRONT APPROACHES FROM THE OHIO VALLEY
LATE IN THE AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AHEAD
OF THE FRONT ACROSS WV...POTENTIALLY IMPACTING KLWB AND KBLF
TOWARD 00UTC. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
FOUND ALONG THE COLD FRONT...CROSSING KLWB/KBLF AROUND 06 UTC...
KROA AND KLYH AROUND 09Z...AND KDAN TOWARD 12UTC SATURDAY.
THE SHOWER ACTIVITY IS FORECAST TO WEAKEN AND DISSIPATE AS THE
FRONT ENTERS THE CWA AFTER 06 UTC...SO NOT VERY CONFIDENT THAT
ACTIVITY WILL REACH THE EASTERN TERMINALS...KROA/KLY/KDAN. HIGHER
CONFIDENCE EXISTS FOR AT LEAST SOMETHING MEASURABLE IN THE
MOUNTAINS...RESULTING IN A PERIOD OF MVFR CONDITIONS AT KLWB AND
KBLF TOWARD THE END OF THE TAF PD.

BREEZY CONDITIONS WILL EXIST AHEAD AND BEHIND THE FRONT. WEST
WINDS OF 15 KTS WITH GUSTS TO 25 KTS ARE POSSIBLE AHEAD OF THE
FRONT THIS AFTERNOON AND EVENING...THEN SHIFT TO THE NORTHWEST
AND INCREAST TO NEAR 20KTS WITH GUSTS TO 30 KTS BEHIND THE
FRONT. AN ELEVATED WIND CONCERN WILL EXIST THROUGHOUT THE DAY
SATURDAY.

MUCH COOLER BUT DRY CONDITIONS ARE ANTICIPATED FOR SATURDAY NIGHT
AND INTO THE FIRST PART OF NEXT WEEK. THERE IS A MODEST CHANCE
THAT MVFR CIGS COULD REDEVELOP IN THE MOUNTAINS ON SUNDAY AS
SHALLOW COOL MOIST AIR ADVECTS SOUTH FROM THE GREAT LAKES REGION.

&&

.FIRE WEATHER...
AFTER CONSULTING WITH ADJACENT NWS OFFICES AND USFS OFFICIALS...
HAVE DECIDED TO MAINTAIN SPECIAL WEATHER STATEMENT TO CALL
ATTENTION TO ENHANCED FIRE DANGER THREAT...BUT NOT POST RED FLAG
WATCH OR WARNING AT THIS TIME SINCE ALL CRITERIA ARE NOT EXPECTED
TO BE SATISFIED. HOWEVER...THIS WILL BE THE BIGGEST WEATHER THREAT
TODAY...AND THE NEED FOR SUCH A POSTING WILL BE CAREFULLY
ASSESSED AS THE DAY PROGRESSES.

PREVIOUS DISCUSSION...
FOR TODAY...A STRONG COLD FRONT WILL MOVE ACROSS THE OHIO VALLEY.
WEST WINDS WILL INCREASE ACROSS THE ENTIRE MID-ATLANTIC REGION IN
RESPONSE TO THIS APPROACHING FRONT. LOW RH VALUES OF 20-30
PERCENT ARE LIKELY TO DEVELOP IN THE AFTERNOON OVER MUCH OF THE
AREA COMBINED WITH VERY WARM UNSEASONAL TEMPERATURES IN THE UPPER
70S TO MID 80S. SUSTAINED SURFACE WINDS WILL BE INCREASING TO
10-20 MPH RANGE WITH GUSTS OF 25 TO 30 MPH. THE HIGHER END OF
THESE WINDS WILL BE IN THE MTNS. PREDICTED 10 HOUR FUEL MOISTURES
OF 6 TO 8 PERCENT...AND 1 HOUR FUELS NEAR 4 PERCENT ARE EXPECTED
AREAWIDE...THE SOUTH FACING SLOPES HAVING THE HIGHEST PROBABILITY
OF IGNITION. BEHAVE SUGGESTS A PIG OF 77 PERCENT PER NO EXPOSURE
AND AN AIR TEMP OF 85 AND FINE DEAD OF 4 PERCENT.

THE VERY HIGH FIRE DANGER COUPLED WITH THE ANTICIPATED WEATHER FOR
TODAY HAS HAS PROMPTED THE NC FORESTRY MANAGERS TO REQUEST A FIRE
DANGER STATEMENT FOR INCREASED FIRE BEHAVIOR TODAY AND AGAIN FOR
SATURDAY. HAVE ALSO INCLUDED THE REMAINDER OF THE CWA IN THIS
STATEMENT PER UNIFORMITY FUEL DRYNESS ACROSS THE AREA AND
THE ANTICIPATED WEATHER CONDITIONS WHICH WILL AFFECT OUR NORTHERN
CWA JUST AS MUCH AS THE SOUTH TODAY.

WETTING SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE MOUNTAINS
TONIGHT...BUT THESE SHOWERS ARE EXPECTED TO DRY UP AS THEY MOVE
EAST PROVIDING LITTLE WETTING TO AREAS EAST OF THE BLUE RIDGE. A
WIND SHIFT WILL TAKE PLACE WITH THE FRONT TONIGHT...SHIFTING FROM
WEST TO NORTHWEST. WIND SPEEDS BEHIND THE FRONT WILL REMAIN GUSTY
THROUGH THE DAY SATURDAY. THERE WILL BE A NOTABLE LOWERING OF
TEMPERATURE...BUT IT WILL REMAIN DRY THROUGH SUNDAY.

&&

.CLIMATE...
RECORD HIGHS FOR 4/16

ROANOKE...90 (2002)
LYNCHBURG...91 (2002)
DANVILLE...92 (2002)
BLACKSBURG...81 (1994)
BLUEFIELD...81 (2002)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM/WERT
SHORT TERM...KK
LONG TERM...JJ
AVIATION...PM
FIRE WEATHER...PM/WERT
CLIMATE...
Hazardous weather outlook, Apr 16, 6:45 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 AM EDT FRI APR 16 2010

NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-171045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
645 AM EDT FRI APR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WARM TEMPERATURES...DRY AND BREEZY CONDITIONS WILL ENHANCE THREAT
FOR THE SPREAD OF WILDFIRES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DRY AND BREEZY CONDITIONS WILL PERSIST SATURDAY...ENHANCING
THREAT FOR RAPID SPREAD OF WILDFIRES.

LOW TEMPERATURES IN THE 30S MAY PROMOTE THE FORMATION OF FROST
SUNDAY NIGHT AND AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>013-018>020-WVZ042>045-171045-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-GREENBRIER-
645 AM EDT FRI APR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WARM TEMPERATURES...DRY AND BREEZY CONDITIONS WILL ENHANCE THREAT
FOR THE SPREAD OF WILDFIRES THIS AFTERNOON.

ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS ARE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DEPENDING ON THE AMOUNT OF RAIN RECEIVED EARLY SATURDAY
MORNING...POTENTIAL FOR RAPID SPREAD OF WILDFIRE MAY CONTINUE DUE
TO THE DRY BREEZY CONDITIONS.

A FROST OR FREEZE IS POSSIBLE SUNDAY NIGHT AND AGAIN MONDAY
NIGHT. LOW TEMPERATURES BOTH NIGHTS MAY DIP TO 30 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 16, 9:35 AM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI APR 16 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-162200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
935 AM EDT FRI APR 16 2010

...ENHANCED THREAT FOR THE SPREAD OF WILDFIRES THIS AFTERNOON...

WESTERLY WINDS WILL INCREASE AHEAD OF A COLD FRONT THIS AFTERNOON...
COINCIDING WITH UNSEASONABLY WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY. SUSTAINED WINDS FROM THE WEST OF 10 TO 15 MPH WITH GUSTS
TO 25 MPH ARE LIKELY DURING THE TIME OF PEAK HEATING THIS
AFTERNOON...WITH THE RELATIVE HUMIDITY FALLING TO BETWEEN 20 AND
30 PERCENT.

THE COMBINATION OF WARM...DRY...AND BREEZY CONDITIONS WILL
HEIGHTEN THE RISK OF RAPID FIRE SPREAD...PARTICULARLY WITH FINE
FUELS SUCH AS DEAD LEAVES...GRASSES...AND TREE DEBRIS WHICH HAVE
HAD AN OPPORTUNITY TO DRY DUE TO LACK OF RAINFALL OVER THE LAST
WEEK. THE FIRE DANGER IS CONSIDERED TO BE HIGH TO VERY HIGH...AND
A FIRE IGNITION UNDER THE EXPECTED WEATHER CONDITIONS COULD RESULT
IN RAPID FIRE GROWTH.

BREEZY AND DRY WEATHER CONDITIONS ARE EXPECTED ONCE AGAIN ON
SATURDAY...ESPECIALLY ESPECIALLY ALONG AND EAST OF THE BLUE
RIDGE. TEMPERATURES ON SATURDAY WILL BE A LITTLE COOLER...BUT WITH
ONLY SPOTTY AND LIGHT RAINFALL EXPECTED WITH THE PASSAGE OF THE
COLD FRONT TONIGHT...THE POTENTIAL FOR RAPID FIRE SPREAD WILL
AGAIN BE HIGH ON SATURDAY DUE TO STRONG POST FRONTAL WINDS...LOW
HUMIDITY...AND HIGH FIRE DANGER.

PLEASE EXERCISE CAUTION WHEN HANDLING ANY POTENTIAL IGNITION
SOURCE...INCLUDING MACHINERY...CIGARETTES...AND MATCHES. BE SURE
TO PROPERLY DISCARD ALL SMOKING MATERIALS.

OPEN BURNING OF ANY TYPE IS CONSIDERED VERY HAZARDOUS THIS TIME OF
YEAR. ACCIDENTAL ESCAPED DEBRIS BURNS ARE THE NUMBER ONE CAUSE OF
WILDFIRES.

PM/WERT

Nearby

Red Flag Warnings in Virginia, 2010Red Flag Warnings in North Carolina, 2010Red Flag Warnings in West Virginia, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.